|Switching To Atripula
Jan 2, 2007
I am a white male 35 yo, I tested positive in 1999 with a viral load of 8,000 and CD4 count in the 300's. I went on Trzivir in 2000 after my MD and I decided that my absolute Tcells % was getting a little to low for comfort. I stayed on Trizivir with and undectable viral load and Tcells in the 450's and % up to 40%. In late 2005 a rountine check-up showed that my viral load had risen to 1100 - my other numbers were stable. Subsequent tests showed vial load at 500 and then undetectable again. Geno/Pheno came back inconclusive because there was not enough virus. Although, my viral load went back to undetectable on trizivir my MD and I decided it was probably a good idea to add an additional drug to my regimen. We tried viramune first but due to liver toxicity I stopped after 6 weeks. We then added sustiva. I have continued to have undetectable viral load results and my other immune stats have remained stable or improved. Anecdotally, I noticed an improvement in my energy level and tempermaent once I started sustiva - I have just geerally felt better over the last 14 months.
So my questions after all that...there is this now once a day combination on the market Atripula. From what I can discern it has more potent and potentially less toxic components than some of the drugs in Trizivir. Also, with it being once a day I assume adherence is improved (although mine is probably 99.8% at this point). I would like to switch to this medication but my MD is uncomfortable. He seems to think that if I go back down to 3 drugs in Atripla, my regimen will not be as potent and I may see another spike in my viral load. He also says that it is not a good idea to switch regimens that are working with no noticable side effects. I have a great working relationship with my MD and trust his opinion, but wonder if it may be a resonable trade off to try a more potent and less toxic regimen with better overall compliance in Atripla inspite of going from 4 to three drugs? Are the drugs in the Atripla as potent in terms of viral load reduction as the trizivir/sustiva combination? If I had low level resistance in late 2005 is it likely that sustiva alone would be shoring up the resistance? Are the drugs in atripula (excluding the sustiva) truly less less toxic than the combo in trizivir? I know azt crosses the blood brain barrier as does sustiva - do either of the other drugs in atripula? Should this be a concern?
Thanks for your insight!
Response from Dr. Daar
Thank you for your post. This is a very interesting situation that comes up with some frequency and raises many important and complex issues. I will try to address each of your questions as best I can but will preface by telling you that there is no right answer and that I would agree with your provider that at this point if you are tolerating and adhering with your medications the safest thing to do is to stay on your current regimen. However, there certainly is room for further discussion.
There is considerable experience and data with switching people from one good regimen with consistently undetectable viral loads to another. Your situation a somewhat unique in that you appeared to have viral breakthrough on at least two consecutive visits while on Trizivir (AZT/3TC/abacavir), suggesting that you might have developed drug resistance, which in this case would have been to 3TC, which would also cause resistance to FTC. Alternatively, you may have just had a viral blip, which is supported by the fact that you went back down to undetectable levels prior to switching treatment. In fact, the longer you were undetectable on Trizivir prior to starting Sustiva the more comfortable I would feel that no resistance developed at that time. The more confident I can be that these bumps in viral load were blips the better I would feel about your switching to Atripla (tenofovir/FTC/sustiva). The issue really comes down to whether you are likely to have developed 3TC resistance, which would imply resistance to FTC as well. The concern is that if you did develop resistance you would be at risk for developing further resistance to sustiva and tenofovir if you made the switch to Atripla. It is only because you did go down to undetectable on Trizivir that we could even consider such a switch. In these situations it is very important for the provider and patient to consider the potential benefits versus the risks of such a switch. In your case with you tolerating your current regimen the benefits are not as great as they may be if you were experiencing poor adherence or toxicity with Trizivir plus sustiva. Nevertheless, as you outline in your post there are other issues that require further consideration and discussion between you and your provider.
I will next discuss the issues surrounding the dosing frequency, potency and toxicity of the components of Trizivir versus tenofovir/FTC, the nucleosides which are combined with Sustiva in Atripla. The most obvious advantage is that the former are taken once daily. The truth is that most people adhere as well to twice as once daily and obviously you are taking all of your medications so it does not appear to be a big issue. However, if you found it to be a burden to take meds twice daily this is something to consider when discussing the risk and benefits of such a switch with your provider. With regards to potency, there is no reason to believe that tenofovir/FTC is more potent than Trizivir (AZT/3TC/abacavir). In fact, as stand alone drugs it is likely that Trizivir is more potent at suppressing viral load than tenofovir/FTC alone. If 3TC and FTC resistance are present (if resistant to one you are always resistant to the other) then Trizivir would certainly be much more potent than tenofovir/FTC, which if the reason for some concern about switching in your situation. It is important to note that when combining these nucleosides with Sustiva both regimens are very potent if no resistance is present.
With regards to tolerability, there are clear differences in the side effects of the nucleosides. With Trizivir the main side effects can be broken down into those that tend to occur during the first weeks and those that occur after months. In the first weeks it is fatigue, nausea, headache, insomnia, and anemia, mostly from AZT; and an allergic reaction mostly related to abacavir. Needless to say, after many months of treatment you are not experiencing any of these so they should not be issues. After the first weeks the main side effects one worries about is the potential of lipoatrophy and possible change in nails associated with AZT, although this is variable and many do not develop in many patients. From what you write it does not appear that any of these have been issues for you. Obviously, if they did develop in the future you could further consider the potential importance of a change. With the Tenofovir/FTC portion of Atripla the main concerns are long term and are somewhat less well defined. There is a small percent of people who develop pigmented spots on their hands and feet after months of therapy with FTC. With tenofovir the main concerns relate to kidney and bone changes, although these effects appear to be very modest and generally can be monitored for during the course of therapy.
With regards to penetration into the brain, this is an area of great interest but is clearly the most difficult to address since we still know relatively little about how drug therapy prevents neurologic disease. Clearly the best data is with AZT and there is likely to also be good penetration with abacavir. There is reason to believe that penetration of tenofovir and Sustiva may be limited. While these issues need further study I would suggest that the majority of experts in the field are not allowing these factors alone drive treatment decisions in those without evidence of neurologic manifestations of HIV disease. The reasons for this is that at least for now there is a general sense that most of our patients with undetectable viral loads are not developing neurologic disease regardless of what drugs they are taking. Nevertheless, this is certainly another issue worth discussing with your provider.
I realize this is a long answer but I think the questions you raise are very important and are likely to apply to many readers of this site.
What are some things I need to do before I get pregnant?
- Burning Penis After Sex With Stripper Condom Broke Worried I Have HIV
- Diarrhea After Eating Sperm Worried I Have HIV
- Itchy Skin After Blowjob Sign Of HIV AIDS
- Itchy Skin After Insertive Anal Sex Sign Of HIV AIDS
- Can I Mix Fluconazole And Monistat?
- Can You Get Pubic Lice If You Have No Pubic Hair?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.